Volume 9, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 5, 2511–3139
Issue 4, 1881–2509
Issue 3, 1249–1879
Issue 2, 627–1247
Issue 1, 1–625

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Surgery presentations of coloured knots and of their covering links

Andrew Kricker and Daniel Moskovich

Algebraic & Geometric Topology 9 (2009) 1341–1398
Abstract

We consider knots equipped with a representation of their knot groups onto a dihedral group D2n (where n is odd). To each such knot there corresponds a closed 3–manifold, the (irregular) dihedral branched covering space, with the branching set over the knot forming a link in it. We report a variety of results relating to the problem of passing from the initial data of a D2n–coloured knot to a surgery presentation of the corresponding branched covering space and covering link. In particular, we describe effective algorithms for constructing such presentations. A by-product of these investigations is a proof of the conjecture that two D2n–coloured knots are related by a sequence of surgeries along ± 1–framed unknots in the kernel of the representation if and only if they have the same coloured untying invariant (a n–valued algebraic invariant of D2n–coloured knots).

Keywords
dihedral covering, covering space, covering linkage, Fox $n$–colouring, surgery presentation
Mathematical Subject Classification 2000
Primary: 57M12
Secondary: 57M25
References
Publication
Received: 22 August 2008
Revised: 1 June 2009
Accepted: 1 June 2009
Published: 5 July 2009
Authors
Andrew Kricker
School of Physical & Mathematical Sciences
Nanyang Technological University
SPMS-04-01
21 Nanyang Link
Singapore 637371
http://www.spms.ntu.edu.sg/MAS/
Daniel Moskovich
Research Institute for Mathematical Sciences
Kyoto University
Kyoto 606-8502
Japan
http://www.sumamathematica.com/